Withdrawal is a crucial phase in every treatment because it determines how far one can progress and reach recovery. There is a long list of withd rawal symptoms from other popular addictive substances such as opioids and benzodiazepines. Gabapentin, an anticonvulsant, includes only a few ones yet could still be very uncomfortable.
It is important to never treat the possible withdrawal outcomes of Gabapentin lightly since the intensity of every experience completely varies from person to person. The safest way to limit discomfort and pain is to seek the aid of a physician. The risk of stopping the medication on one’s own includes encountering complex conditions that can be fatal.
Gabapentin acts on the brain by increasing neurotransmitters which help ease down too much brain activity. Normally, these neurotransmitters function to help individuals cope with stressful situations. With the presence of the drug, these natural chemicals are disabled and replaced with the potency of Gabapentin.
When a sudden withdrawal takes place, the natural neurotransmitters remain disabled and the brain is left with no chemicals to control too much activity. As a result, individuals who suffer from epilepsy may experience multiple seizures at extreme levels and people who take the drug for anxiety may experience a surge of panic attacks.
This condition is also known as relapse. Any pre-existing illness which Gabapentin is used to prescribe may occur at a more intense rate. The usual episodes of seizures for people with epilepsy may increase in number. The most dangerous – although rarely happens – is experiencing fatal seizures.
Fatal seizures include experiencing multiple episodes of seizures within five minutes or when one lasts for five minutes or more. This induces brain damage and can even lead to death. This can commonly happen among epileptic individuals who withdraw from their medication and Gabapentin is an example of that case.
Fatal seizures can also occur with people who have been intoxicated by alcohol and attempt to withdraw from the substance. Sometimes, people use Gabapentin in conjunction with alcohol and other opioids to maximize the high brought by these substances and when withdrawal begins, the absence of the substance can cause complications.
It takes about 12 or up to 24 hours to feel the withdrawal symptoms of Gabapentin. Typically, the worst ones occur on the third day and the experience can be extremely painful. These symptoms can gradually subside on the fifth day or may continue to linger for 10 days. Anything that persists beyond that time signifies that treatment must be extended.
The following are some indications that can make one understand the nature of withdrawal to Gabapentin. While the list of the symptoms is not as many as that of other addictive substances, withdrawal from the drug can still bring a heavy load to a person. For this reason, the process must not be done without the help of a physician.
Comparable to the terrible flu, withdrawal can totally wear a person down. The amount of fatigue that the body experiences can be extreme. Given how one may also generally feel headache and nausea, all the more things can become difficult to bear. It is also likely to feel muscle spasms and overall body pain during a certain period.
Another factor that adds up to physical exhaustion is the trouble of falling asleep. Insomnia is another symptom caused by withdrawal from Gabapentin. Instead of getting enough rest during a dead tired condition, it is impossible to get a good night’s sleep and this is totally a burden.
Withdrawal completely affects the way one processes thinking. It brings such a huge trouble to feel disoriented most of the time. Forgetting a few things could commonly occur and sometimes it could cause a great impact on one’s daily activity. It is important to understand that this condition is most likely triggered by withdrawal.
The support from loved ones is very valuable during this time. It may even happen that the patient would feel confused about certain ordinary things. It is best to respond to them with patience and care when they start to exhibit these mental constraints. It is also important to guide them so that they will not forget their medical prescriptions.
During withdrawal from the drug, the episodes of always feeling worried, nervous, and scared could be very strong. While these emotions can be a huge burden, they can also have an impact on having an anxiety disorder. With Gabapentin also used off-label for anxiety disorder as well as bipolar disorder, relapse to anxiety can be very common.
When episodes of anxiety intensify, this can bring bouts of agitation and restlessness. Panic attacks may also occur in serious conditions. These could come along with extreme sweating and even tremors. If a person finds themselves having a hard time breathing, make sure to seek medical help right away.
Withdrawal to Gabapentin can also cause cardiovascular problems such as high blood pressure and rapid heart rate. If a person has a history of hypertension and heart problems, they need to be strictly monitored since these risks could be fatal, especially among the elderly. These can be so overwhelming that they can even cause a high fever.
Cardiovascular problems can be a major cause of concern during withdrawal. When it adds up to other conditions, it can ultimately cause extreme discomfort and pain. It is best to always keep in touch with one’s physician to prevent severe complications and be aided with prescriptions that can manage these illnesses.
Overall, withdrawal to Gabapentin is a serious process that must be aided with the skills of a doctor. Treatment has always been safe and effective in the hands of medical experts. All these troubles during withdrawal can be eased down with proper medical care. Another huge advantage is the prevention of severe withdrawal conditions.